Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 35, NWS Kansas City, MO

May 7, 2024Cooper County, Missouri

NWS Kansas City, MO issued this tornado warning at May 7, 2024, 1:20 AM CDT for Cooper County, Missouri. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 1:20 AM CDT (06:20 UTC)
Expired
May 7, 2024, 1:49 AM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 1:28 AM CDTTSTM WND DMG3 W Boonville, MODelayed report from 5/7. Social media report and photo of a snapped tree near Boonville. Time estimated from radar.
May 7, 1:32 AM CDTTSTM WND DMGBoonville, MOCorrects previous tstm wnd dmg report from Boonville. Delayed report from 5/7. Social media photos of tree damage in Boonville. Time estimated from radar.
May 7, 1:35 AM CDTTSTM WND DMG6 Nw Prairie Home, MODowned tree and wires near Clarks Fork Road. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 8:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
1.3
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted.

592 
WFUS53 KEAX 070620
TOREAX
MOC053-070700-
/O.NEW.KEAX.TO.W.0035.240507T0620Z-240507T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
120 AM CDT Tue May 7 2024

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Central Cooper County in central Missouri...

* Until 200 AM CDT.

* At 120 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Pilot Grove, or 10 miles southwest of Boonville,
  moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Boonville, Pilot Grove, Prairie Home, Wooldridge, and Lamine.

This includes Interstate 70 in Missouri between mile markers 91 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3879 9257 3880 9296 3893 9298 3899 9272
      3898 9270 3898 9263 3897 9261 3897 9256
      3892 9250
TIME...MOT...LOC 0620Z 250DEG 39KT 3885 9288 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Pesel
2 follow-up statements
624 
WWUS53 KEAX 070631
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
131 AM CDT Tue May 7 2024

MOC053-070700-
/O.CON.KEAX.TO.W.0035.000000T0000Z-240507T0700Z/
Cooper MO-
131 AM CDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN COOPER COUNTY...

At 131 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Boonville, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Boonville and Wooldridge.

This includes Interstate 70 in Missouri between mile markers 100 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3885 9254 3885 9281 3897 9282 3899 9272
      3898 9270 3898 9263 3897 9261 3897 9256
      3892 9250
TIME...MOT...LOC 0631Z 250DEG 39KT 3889 9273 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Pesel
607 
WWUS53 KEAX 070649
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
149 AM CDT Tue May 7 2024

MOC053-070658-
/O.CAN.KEAX.TO.W.0035.000000T0000Z-240507T0700Z/
Cooper MO-
149 AM CDT Tue May 7 2024

...THE TORNADO WARNING FOR NORTHEASTERN COOPER COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CDT for central
Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
Cooper County until 230 am.

&&

LAT...LON 3885 9254 3885 9281 3897 9282 3899 9272
      3898 9270 3898 9263 3897 9261 3897 9256
      3892 9250
TIME...MOT...LOC 0646Z 250DEG 39KT 3896 9250 

$$

CMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 6, 6:32 PM CDT, 6 hours 48 minutes earlier. Its key messages:

  • Severe weather expected tonight as a squall line moves through the area from Kansas late this evening into Tuesday morning. Strong straight-line winds and a tornado or two are the main threats.
  • Additional rainfall could lead to more flash flooding and river flooding in localized areas.
  • Another round of severe weather is possible for Wednesday afternoon with hail and strong winds being the primary concerns.
Area forecast discussion, May 6, 6:32 PM CDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
632 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Severe weather expected tonight as a squall line moves through
  the area from Kansas late this evening into Tuesday morning.
  Strong straight-line winds and a tornado or two are the main
  threats.

- Additional rainfall could lead to more flash flooding and
  river flooding in localized areas.

- Another round of severe weather is possible for Wednesday afternoon
  with hail and strong winds being the primary concerns.

&&

.DISCUSSION...
Issued at 342 PM CDT Mon May 6 2024

There is a strong, negatively-titled trough to the northwest of the
region. As of 19Z, radar shows a line of thunderstorms along the
boundary building over eastern KS and moving east. Storms are
forecasted to intensify as the environment becomes more favorable
with diurnal heating and southerly winds advecting warm, moist air
out ahead of the surface cold front. The main threats with these
storms at this include damaging winds and a few tornadoes.

The strong trough over the Northern Plains is expected to continue
its track moving to the north-northeast while becoming more
negatively-titled. The upper level jet is expected to round the base
of the trough later this evening placing our area in a divergent
region of the jet. At the lower levels, winds will continue to shift
more southerly as our area gets deeper into the warm sector of the
associated surface warm front. Southerly winds will help to advect
warm, moist air from the Gulf increasing the instability for our
area this will lead to CAPE values above 2,000 J/kg. In addition to
instability, bulk shear values are expected to exceed 50 knots. The
associated cold front is expected to continue moving east over KS
through the day. Thunderstorms have already developed along the cold
front over central KS and along the dry line extending into western
OK. That cold front will move into eastern KS this evening with
thunderstorms expected to enter our area around 01Z. We are
confident in severe weather occurring this evening given the
combination of CAPE and shear. As a 850mb jet is expected to
intensify late this evening this will increase the curvature of the
hodograph, enhancing the tornado potential with the line as it is
moving through. Despite the tornado risk, damaging straight-line
winds are the most likely hazard and we could see winds of 75-80 mph
with the line. With PWATs above 1.5", there is a chance for some
flash and river flooding; however, since storms are expected to be
fairly progressive, any flooding is expected to be localized. Storms
are anticipated to move to the east of our region after midnight.

By sunrise, storms will have moved out of our area over eastern MO.
Winds will briefly shift to the west with the passing frontal
boundary resulting in high temperatures staying in the mid to upper
70s. The upper level trough will continue to push north and stagnate
over MT/ND/SD border Tuesday afternoon. The trough is then expected
to split with the western half of the trough moving southwest
dipping into the Four Corners region.

The eastern trough is anticipated to move southeast over western NE
early Wednesday morning. In the lower levels, winds will briefly
shift to the south with the surface low to the northwest. This will
help to build instability with warm, moist air advecting from the
Gulf. Dew point temperatures will range from the low 50s to low 60s
with higher dew points south of I-70. Strong to severe thunderstorms
are possible late Wednesday afternoon for central MO with the
passage of the associated surface cold front. CAPE values surpassing
1,000 J/kg suggest there will be enough instability for storm
formation. Decent shear is present with bulk shear values in excess
of 50 knots which will give us the better potential for severe
weather. Strong winds and hail seem to be the main concerns at this
time. Some uncertainty exists with the more favorable area for
thunderstorm initiation being to the southeast of our area. We will
continue to monitor this system as it approaches.

For the second half of the week, expect a break from the severe
weather. There may be a few chances for some rain through the
weekend. High temperatures are expected to range from the upper 60s
to mid 70s into the weekend. Winds then shift to the south for the
start of next week which will result in a gradual warming trend.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 626 PM CDT Mon May 6 2024

Line of thunderstorms developing in central Kansas is expected
to move through the KC terminals between 03z and 06z, with a
brief period of sub-VFR in heavy rain and strong wind gusts.
Precipitation should quickly move off to the east thereafter,
with dry conditions the rest of the night. There is around a 30
percent chance of a brief period of low clouds and/or fog around
daybreak at the terminals. Was not confident enough to include
in the 00z TAFs, but will monitor for this potential after
storms move through. Otherwise, VFR should prevail with
southwest winds 5 to 15 kt overnight into Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...CMS
Hazardous weather outlook, May 6, 5:08 AM CDT, 20 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Mon May 6 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Mon May 6 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A line of strong to severe thunderstorms are likely to move through
the region tonight between 8 pm and 3 am. Damaging wind gusts up to
75 mph will be the primary threat, although a few tornadoes and some
large hail up to half dollars will also be possible. Locally heavy
rainfall is also possible, with continued river flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Strong to severe storms remain possible again on Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 6, 9:33 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
933 PM CDT Mon May 6 2024

KSZ103>105-070300-
Johnson KS-Wyandotte KS-Leavenworth KS-
933 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND NORTHWESTERN JOHNSON COUNTIES THROUGH
1000 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or 8 miles southwest of De Soto, moving north at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shawnee, Bonner Springs, De Soto, Tonganoxie, Basehor, Kansas City,
Linwood, Fairmount, Jarbalo, Piper, and Clearview City.

This includes Kansas Turnpike between mile markers 211 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
and east central Kansas.

&&

LAT...LON 3924 9508 3919 9482 3882 9497 3879 9505
      3898 9506 3899 9508 3896 9508 3896 9509
      3898 9512
TIME...MOT...LOC 0232Z 192DEG 41KT 3888 9505

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Pesel
Special weather statement, May 6, 9:51 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
951 PM CDT Mon May 6 2024

MOZ020-021-028-070315-
Platte MO-Buchanan MO-Clinton MO-
951 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUCHANAN...NORTHWESTERN
CLINTON AND NORTHEASTERN PLATTE COUNTIES THROUGH 1015 PM CDT...

At 950 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camden Point, or near Weston, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Joseph, Leavenworth, Platte City, Weston, Gower, Agency,
Edgerton, Dearborn, Camden Point, Tracy, Easton, Ridgely, Faucett,
and Beverly.

This includes the following highways...
 Interstate 29 between mile markers 15 and 45.
 Interstate 435 between mile markers 25 and 32.
 Interstate 229 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3982 9475 3977 9460 3975 9460 3975 9453
      3972 9445 3926 9476 3936 9491 3937 9488
      3939 9489 3938 9493 3941 9495
TIME...MOT...LOC 0250Z 205DEG 42KT 3945 9480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pesel

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:08 PM CDTRiver Flood WarningEAXCass, Henry, Johnson9 hr
May 6, 8:44 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt76 min
May 6, 9:51 PM CDTSpecial Weather StatementEAXBuchanan, Platte24 min
May 6, 10:01 PM CDTAreal Flood AdvisoryEAXAtchison15 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningEAXPlatte62 min
May 6, 10:16 PM CDTFlash Flood WarningEAXAtchison6 hr
May 6, 10:38 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb, Platte52 min
May 6, 10:52 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Jackson and 1 more53 min
May 6, 10:55 PM CDTSevere Thunderstorm WarningEAXBates, Cass65 min
May 6, 10:59 PM CDTTornado WarningEAXClay, Clinton, Platte31 min
May 6, 11:11 PM CDTFlash Flood WarningEAXAtchison, Nodaway6 hr
May 6, 11:22 PM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, Clinton, DeKalb, Gentry, Platte6 hr
May 6, 11:31 PM CDTTornado WarningEAXJackson, Lafayette, Ray29 min
May 6, 11:34 PM CDTTornado WarningEAXBates, Cass, Henry, Johnson26 min
May 6, 11:36 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson69 min
May 6, 11:37 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 4 more53 min
May 6, 11:44 PM CDTTornado WarningEAXJohnson31 min
May 6, 11:47 PM CDTTornado WarningEAXRay28 min
May 7, 12:03 AM CDTTornado WarningEAXJohnson, Lafayette27 min
May 7, 12:09 AM CDTTornado WarningEAXJohnson36 min
May 7, 12:21 AM CDTSevere Thunderstorm WarningEAXCaldwell, Chariton, Daviess, Grundy, Harrison, Linn and 4 more54 min
May 7, 12:24 AM CDTTornado WarningEAXLafayette, Saline36 min
May 7, 12:25 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Cooper, Henry, Howard, Johnson and 4 more65 min
May 7, 12:33 AM CDTTornado WarningEAXPettis27 min
May 7, 12:37 AM CDTRiver Flood WarningEAXAtchison, Holt20 hr
May 7, 12:55 AM CDTTornado WarningEAXCooper, Pettis35 min
May 7, 1:02 AM CDTTornado WarningEAXChariton, Howard, Randolph, Saline28 min
May 7, 1:07 AM CDTSevere Thunderstorm WarningEAXAdair, Chariton, Linn, Macon, Mercer, Putnam and 2 more68 min
May 7, 1:10 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXChariton, Cooper, Howard, Macon, Randolph, Saline80 min
May 7, 1:14 AM CDTTornado WarningEAXChariton, Randolph31 min
May 7, 1:29 AM CDTTornado WarningEAXChariton, Howard, Randolph31 min
May 7, 2:09 AM CDTSevere Thunderstorm WarningEAXAdair, Macon, Schuyler36 min
May 7, 4:07 AM CDTAreal Flood WarningEAXAtchison6 hr
May 7, 7:30 AM CDTRiver Flood WarningEAXCass, Henry, Johnson13 hr
May 7, 8:12 AM CDTRiver Flood WarningEAXBuchanan61 hr
May 7, 9:34 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline4 days
May 7, 9:34 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline60 hr
May 7, 9:34 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days
May 7, 9:35 AM CDTRiver Flood WarningEAXAndrew, Buchanan46 hr
May 7, 9:39 AM CDTRiver Flood WarningEAXAndrew, Nodaway23 hr
May 7, 3:37 PM CDTRiver Flood WarningEAXAndrew, Buchanan22 hr

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.